Alert archive / Montana / Special Weather Statements in 2012
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jul 1, 2012, 6:33 PM MDT for Lake County, Montana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2012, 6:33 PM MDT (00:33 UTC)
- Expired
- Jul 1, 2012, 7:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Missoula, MT
County Lake County, MT
The radar
The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1995 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
027
WWUS85 KMSO 020033
SPSMSO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
633 PM MDT SUN JUL 1 2012
MTZ001>003-020115-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB
MARSHALL REGION-
633 PM MDT SUN JUL 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD AND NORTHERN
LAKE COUNTIES UNTIL 715 PM MDT...
AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF
KIOWA TO 5 MILES SOUTHWEST OF BIG ARM...AND MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...POLSON...BIG ARM...
WOODS BAY...SWAN LAKE...ROLLINS...PINNACLE...ESSEX...FINLEY POINT AND
BLACKTAIL.
LAT...LON 4859 11355 4856 11347 4855 11345 4846 11347
4843 11341 4843 11335 4839 11332 4834 11337
4831 11334 4759 11401 4769 11457 4860 11372
TIME...MOT...LOC 0033Z 286DEG 14KT 4856 11361 4774 11437
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 1, 5:21 PM MDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 1, 5:21 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
521 PM MDT Sun Jul 1 2012
.UPDATE...Just issued a Severe Thunderstorm Watch in effect until
11 pm MDT for Powell, Deer Lodge and Silver Bow counties.
&&
.DISCUSSION...As previously expected, the Storm Prediction Center
has issued a severe thunderstorm watch which covers all of
Southwest Montana until 11pm MDT. Large hail and damaging wind
gusts combined with lightning will be the key threats.
&&
.AVIATION...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BE
PROVIDING MOIST UNSTABLE CONDITIONS THROUGH THE REMAINDER OF THE
AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
DEVELOPING AND POTENTIALLY IMPACTING ALL AIRFIELDS ACROSS NORTH-
CENTRAL IDAHO AND WESTERN MONTANA. THIS CONVECTIVE ACTIVITY WILL
BE DECREASING BY SUNSET, THEN PRETTY MUCH ALL TOGETHER BY MIDNIGHT
TONIGHT. MOISTURE NEAR THE SURFACE RECENT RAINFALL WILL BE
AVAILABLE FOR PATCHY FOG DEVELOPMENT IN THE VALLEYS BRIEFLY MONDAY
MORNING. DRIER AIR WILL BE MOVING INTO THE REGION FROM THE WEST
MONDAY FOR IMPROVING CONDITIONS OVERALL.
&&
.PREV DISCUSSION... /ISSUED /
DISCUSSION...A FAIRLY WEAK COLD FRONT WILL CONTINUE TO SLOWLY
WORK ITS WAY ACROSS WESTERN AND SOUTHWEST MONTANA THIS AFTERNOON
INTO THE EARLY EVENING HOURS. AS EXPECTED, AMPLE SUNSHINE HAS
OCCURRED AHEAD OF THE FRONT RESULTING IN SUFFICIENT DESTABILIZATION
OF THE ATMOSPHERE OVER LEMHI COUNTY AND SOUTHWEST MONTANA TO
PROMOTE THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON. A FEW
STRONG TO POSSIBLY SEVERE STORMS ARE POSSIBLE WITH THE GREATEST
THREATS BEING LARGE HAIL AND PERHAPS LOCALIZED DAMAGING WINDS.
HEAVY RAIN CAN BE EXPECTED WITH MOST SHOWERS AND THUNDERSTORMS
WHICH DEVELOPED DUE TO THE LOWER ATMOSPHERE ACROSS MUCH OF THE
AREA REMAINING UNSEASONABLY MOIST. MEANWHILE SCATTERED SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHWEST
MONTANA AND PERSIST THROUGH AROUND SUNSET. THE GREATEST IMPACT
WITH THESE STORMS WILL BE BRIEF BOUTS OF HEAVY RAINFALL AND
FREQUENT LIGHTNING.
THERE SHOULD BE A NOTABLE DECREASE IN CLOUD COVER OVERNIGHT
TONIGHT, RESULTING IN LOW TEMPERATURES MONDAY BEING CLOSER TO
NORMAL. WEAK INSTABILITY APPEARS PRESENT ACROSS PORTIONS OF SOUTH-
CENTRAL IDAHO AND SOUTHWEST MONTANA MONDAY AFTERNOON WHICH MAY
INTERACT WITH LEFTOVER LOW LEVEL MOISTURE TO PRODUCE SOME SHOWERS
AND PERHAPS A FEW THUNDERSTORMS. HOWEVER OF GREATER IMPACT WILL BE
AN APPROACHING UPPER LEVEL TROUGH, SURFACE COLD FRONT AND STRONG
UPPER LEVEL JET STREAM WINDS. ALL MODELS SUGGEST A CULMINATION OF
THESE FACTORS WILL PRODUCE AN AREA OF HEAVY PRECIPITATION
ATTRIBUTED TO STRONG OVERNIGHT SHOWERS AND THUNDERSTORMS OVER
EASTERN OREGON/WASHINGTON, IDAHO PANHANDLE AND EVENTUALLY TRACKING
INTO NORTHWEST MONTANA BY TUESDAY MORNING. ALL THESE MODELS AGREE
ON PRODUCING BETWEEN 0.20 AND 0.40 INCHES OF PRECIPITATION OVER
NORTHWEST MONTANA.
A COLD FRONT ON TUESDAY WILL CAUSE STRONG, GUSTY WINDS LASTING
THROUGH WEDNESDAY. THE FRONT WILL PASS THROUGH NORTHWEST
MONTANA IN THE MORNING, AND SOUTHWEST MONTANA IN THE AFTERNOON.
PRECIPITATION IN THE LAKE KOOCANUSA BASIN WILL BE THE MAIN
CONCERN IN NORTHWEST MONTANA AS DAM OPERATORS ARE TRYING TO
MANAGE THE FLOODING POTENTIAL IN THE AREA. IN SOUTHWEST MONTANA,
FIRE WEATHER IMPACTS WILL BE THE MAIN CONCERN. WITH MULTIPLE
LARGE FIRES IN THE AREA AND LAND MANAGEMENT AGENCIES REPORTING
HIGH FIRE DANGERS, LIGHTNING STRIKES AND STRONG WINDS WITH THE
FRONT ARE TOP CONCERNS.
BEYOND WEDNESDAY, TEMPERATURES WILL REMAIN ABOVE NORMAL DUE TO
THE INFLUENCE OF A RIDGE FROM THE SOUTHEAST. TEMPERATURES IN THE
LOW 90S ARE POSSIBLE NEXT WEEKEND.
AVIATION...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BE
PROVIDING MOIST UNSTABLE CONDITIONS THROUGH THE REMAINDER OF THE
AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
DEVELOPING AND POTENTIALLY IMPACTING ALL AIRFIELDS ACROSS NORTH-
CENTRAL IDAHO AND WESTERN MONTANA. THIS CONVECTIVE ACTIVITY WILL
BE DECREASING BY SUNSET, THEN PRETTY MUCH ALL TOGETHER BY MIDNIGHT
TONIGHT. MOISTURE NEAR THE SURFACE RECENT RAINFALL WILL BE
AVAILABLE FOR PATCHY FOG DEVELOPMENT IN THE VALLEYS BRIEFLY MONDAY
MORNING. DRIER AIR WILL BE MOVING INTO THE REGION FROM THE WEST
MONDAY FOR IMPROVING CONDITIONS OVERALL.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until 9 PM MDT this evening Butte/Blackfoot
Region.
ID...RED FLAG WARNING until 9 PM MDT this evening Eastern Lemhi
County.
&&In the hours before
Special weather statement, Jul 1, 5:01 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
501 PM MDT SUN JUL 1 2012
IDZ009-010-012345-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
501 PM MDT SUN JUL 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 545 PM
MDT...
AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
SALMON TO 17 MILES NORTH OF CHALLIS...AND MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BAKER.
LAT...LON 4475 11409 4473 11412 4474 11418 4532 11410
4552 11377 4548 11374 4545 11377 4539 11372
4533 11372 4516 11357 4467 11403
TIME...MOT...LOC 2301Z 212DEG 23KT 4526 11379 4475 11410Local storm report, Jul 1, 5:15 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
515 PM MDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 1 WNW SALMON 45.18N 113.92W
07/01/2012 E0.50 INCH LEMHI ID TRAINED SPOTTER
0458 PM HAIL 1 ENE SALMON 45.18N 113.88W
07/01/2012 E0.88 INCH LEMHI ID TRAINED SPOTTER
0458 PM HAIL 3 ENE CARMEN 45.27N 113.84W
07/01/2012 M0.75 INCH LEMHI ID TRAINED SPOTTER
&&
KOLATALocal storm report, Jul 1, 5:17 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
517 PM MDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 1 WNW SALMON 45.18N 113.92W
07/01/2012 E0.50 INCH LEMHI ID TRAINED SPOTTER
0458 PM HAIL 1 ENE SALMON 45.18N 113.88W
07/01/2012 E0.88 INCH LEMHI ID TRAINED SPOTTER
0458 PM HAIL 3 ENE CARMEN 45.27N 113.84W
07/01/2012 M0.75 INCH LEMHI ID TRAINED SPOTTER
0415 PM HAIL 7 N GIBBONSVILLE 45.66N 113.92W
07/01/2012 E0.88 INCH BEAVERHEAD MT PUBLIC
HAIL COVERED THE GROUND ALONG WITH VERY HEAVY RAIN.
&&
KOLATASpecial weather statement, Jul 1, 5:33 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
533 PM MDT SUN JUL 1 2012
MTZ007-020015-
BUTTE/PINTLAR REGION-
533 PM MDT SUN JUL 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL AND
NORTHEASTERN DEER LODGE COUNTIES UNTIL 615 PM MDT...
AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEER LODGE...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ELLISTON AND
BLOSSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SUNDAY EVENING FOR WEST CENTRAL MONTANA.
&&
LAT...LON 4623 11266 4635 11287 4672 11246 4670 11240
4666 11240 4667 11233 4666 11231 4662 11229
4651 11229
TIME...MOT...LOC 2333Z 220DEG 41KT 4636 11268Special weather statement, Jul 1, 5:44 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 544 PM MDT SUN JUL 1 2012 MTZ001>003-020015- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB MARSHALL REGION- 544 PM MDT SUN JUL 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 615 PM MDT... AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF KALISPELL...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BIGFORK AND CRESTON. LAT...LON 4834 11382 4813 11370 4800 11432 4816 11442 TIME...MOT...LOC 2344Z 249DEG 28KT 4811 11424
Special weather statement, Jul 1, 6:33 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
633 PM MDT SUN JUL 1 2012
MTZ001>003-020115-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB
MARSHALL REGION-
633 PM MDT SUN JUL 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD AND NORTHERN
LAKE COUNTIES UNTIL 715 PM MDT...
AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF
KIOWA TO 5 MILES SOUTHWEST OF BIG ARM...AND MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...POLSON...BIG ARM...
WOODS BAY...SWAN LAKE...ROLLINS...PINNACLE...ESSEX...FINLEY POINT AND
BLACKTAIL.
LAT...LON 4859 11355 4856 11347 4855 11345 4846 11347
4843 11341 4843 11335 4839 11332 4834 11337
4831 11334 4759 11401 4769 11457 4860 11372
TIME...MOT...LOC 0033Z 286DEG 14KT 4856 11361 4774 11437The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:06 AM MDT | Fire Weather Watch | MSO | Beaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more | 11 hr |
| Jul 2, 2:24 PM MDT | Red Flag Warning | MSO | Beaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more | 32 hr |
| Jul 2, 3:01 PM MDT | Flood Watch | MSO | Lincoln | 4 hr |
Nearby
Special Weather Statements in Montana, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.